Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Mini pill, fibroids and awful periods

(13 Posts)
janx Fri 28-Mar-14 12:39:41

I was prescribed the mini pill as my periods are horrendous plus it turns out I have fibroids. The GP was keen to fit a mirena coil but since it transpires I have fibroids is not keen to fit.
At first I thought my period was lighter - but now on day 8 and has got a whole lot heavier.... Any experience? Should I go back to GP?

LadyMaryLikesCake Fri 28-Mar-14 12:51:42

I have these too.

Go back to your GP and ask for some tranexamic acid and some mefanamic acid, these will help with the bleeding. The mini pill sounds like it's doing naff all so I'd ask her to change it, I take cerazette, which I take every day and is a progesterone only pill, which has really helped. I was bleeding for 19 days of the month and now it's 4 (yay) and it's pretty light.

You need to get a referral to a gynae for this (ask for one that specialises in Menstrual disorders). There's medication that you can take for three months called Esmya. These shrink the fibroids (and stop your periods for the three months). They can also embolise the fibroids, this is where they cut off the blood supply to them so kill them off, or cut them out and repair your uterus, or do a hysterectomy. I bet the first thing the gynae will offer is a hysterectomy though so you may have to ask about the alternatives, it's the very last resort IMO so it's worthwhile trying the other options first, there's risks with all of them though.

Fibroids cause crazy bleeding with huge clots so please do ask your GP to check your iron levels to make sure you're not anaemic. She can give you a drug called Northisterone which stops the bleeding, but it's not a cure.

Look up your options before you see the gynaecologist as most of them will tell you to have a hysterectomy without even discussing anything else. It's not always the best path to take so have a think about what's right for you. It's your body afterall.

Hope you're OK thanks

janx Fri 28-Mar-14 13:15:16

Hi
Thanks for your reply. I am on cerazette - don't know why I out mini pill! Am very tired today . I had a really bad reaction to mefanamic acid- came up in an awful rash so had to stop it. I have a gyna appt in a week so hopefully they will have some advise - I wondered if I should hang on until then. Am in iron tablets as my levels were shockingly low according to the GP
Glad Pop is working for you- did it take a while for your periods to get lighter? This is the first period since I started

AttilaTheMeerkat Fri 28-Mar-14 13:18:09

I would go back to the GP and insist on a referral to a gynaecologist for further evaluation re the fibroids. Do not take no for an answer.
These can certainly cause heavy bleeding to arise.

LadyMaryLikesCake Fri 28-Mar-14 13:23:39

I've been on it since October. The first was lighter, the second was a little heavy but not as bad as it was before, the following ones are a lot lighter but seem to be lasting off and on for a week so they have all been different. I think it affects women differently.

You could go back to your GP if you're feeling dire but there's not a great deal they can do apart from give you Northisterone. The gynea should check your iron levels and if you're taking iron anyway they won't do a lot (unless your levels are very low, in which case they will probably suggest that you have a blood transfusion). It helps to take the iron with some vitamin c, so with some orange juice. According to my old doctor fibre stops the body from absorbing it, so try not to take it with toast/bread.

I'd pop and see your GP if the bleeding's heavy though, so if you're needing to change more than every couple of hours. Mine panicked though and ended up sending me to A&E. IME tranexamic acid works better than mefanamic acid, if you're allowed to take this?

Beastofburden Fri 28-Mar-14 13:28:19

Go to your gynae. If the bleeding is bad you might want to shrink those fibroids with injections, or even hoick them out while they are still small enough.

Don't just let the buggers grow, especially if you haven't had your family yet. Once they get unmanageably big they start talking about hysterectomies.

janx Fri 28-Mar-14 14:06:06

Luckily I have had my children! Am in my late 40s. I have no need for periods - I really wish them gone. I really don't want surgery so hoping for some drugs to shrink them.
Thanks for the vit c and iron tip - and the toast

LadyMaryLikesCake Fri 28-Mar-14 14:16:15

I'm pretty sure the drugs shrunk mine. I had an ultrasound before starting them and I had 2 that were 8 and 9 cm and 'lots' of small ones. I had a MRI after finishing the course and I had 2 that were 6cm. I've no idea what's going on with them since starting to take cerazette but I'm less bloated and they seem smaller. Maybe the esmya drug is still working, it's hard to say. I haven't had any 'floods' though, IYKWIM. Very few clots, lighter bleeding. I had a depot injection last year (given by the gynea) and that stopped the bleeding too so maybe you could try this?

Good luck. Feel free to yell if there's anything I can do. thanks

Kevinsbowel Fri 28-Mar-14 15:43:11

Dont completely rule out surgery. I had a hysterectomy for mine and it has been the best decision i could have made. Life. Transformed.

janx Fri 28-Mar-14 16:49:29

Thanks Lady
Glad surgery went well for you Kevin - am scared of operations

LadyMaryLikesCake Fri 28-Mar-14 18:45:45

There's no one to look after ds so surgery isn't an option.

Give Esmya a try. It's a 3 month course so it's not long if it does work, it can depend on how big the fibroids are though. The embolisation can be done in a couple of hours. My sister's had this done and hers were huge (they are going down now). A hysterectomy isn't always the answer so you need to have a very good think as there's a lot involved, it's major surgery.

kazzawazzawoo Fri 28-Mar-14 19:37:57

I'm taking the cheap version of cerazette, on my third pack now - just - and had three moderately heavy periods in that time! I'm taking it because my period was really painful and at least I haven't had a really painful one since starting it, nor are they as heavy, but definitely not really light, which I hoped for hmm

janx Fri 28-Mar-14 19:55:23

Luckily I have never had painful periods just ones where I flood hmm.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now